Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Sioux Falls, SD

May 8, 20184 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2018, 8:53 PM CDT for 4 counties in South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2018, 8:53 PM CDT (01:53 UTC)
Expired
May 8, 2018, 9:30 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bon Homme County, SD, Hutchinson County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 97 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS53 KFSD 090153
SVRFSD
SDC009-067-125-135-090230-
/O.NEW.KFSD.SV.W.0022.180509T0153Z-180509T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
853 PM CDT TUE MAY 8 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Bon Homme County in southeastern South Dakota...
  Yankton County in southeastern South Dakota...
  Southern Turner County in southeastern South Dakota...
  Southeastern Hutchinson County in southeastern South Dakota...

* Until 930 PM CDT.

* At 853 PM CDT, severe thunderstorms were located along a line
  extending from near Menno to near Tyndall, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Menno around 900 PM CDT.
  Tabor around 910 PM CDT.
  Mayfield around 925 PM CDT.
  Yankton, Lewis And Clark State Recreation Area and Irene around 
  930 PM CDT.

Other locations impacted by these severe thunderstorms include
Lesterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 9777 4287 9783 4285 9788 4289 9797
      4325 9759 4319 9701 4308 9712 4308 9716
      4305 9716 4286 9736 4287 9741 4285 9744
      4286 9750 4285 9758 4286 9762 4284 9769
TIME...MOT...LOC 0153Z 287DEG 24KT 4318 9757 4293 9783 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
3 follow-up statements
856 
WWUS53 KFSD 090200
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
900 PM CDT TUE MAY 8 2018

SDC009-067-125-135-090230-
/O.CON.KFSD.SV.W.0022.000000T0000Z-180509T0230Z/
Bon Homme SD-Yankton SD-Turner SD-Hutchinson SD-
900 PM CDT TUE MAY 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR EASTERN BON HOMME...YANKTON...SOUTHERN TURNER AND SOUTHEASTERN
HUTCHINSON COUNTIES...

At 859 PM CDT, severe thunderstorms were located along a line
extending from near Menno to 6 miles southeast of Tyndall, moving
east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

These severe storms will be near...
  Mayfield around 925 PM CDT.
  Yankton, Lewis And Clark State Recreation Area and Irene around 
  930 PM CDT.

Other locations impacted by these severe thunderstorms include
Lesterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 9777 4287 9783 4285 9788 4289 9797
      4325 9759 4319 9701 4308 9712 4308 9716
      4305 9716 4286 9736 4287 9741 4285 9744
      4286 9750 4285 9758 4286 9762 4284 9769
TIME...MOT...LOC 0159Z 287DEG 24KT 4317 9752 4292 9778 

HAIL...1.50IN
WIND...60MPH
 
$$

BT
331 
WWUS53 KFSD 090219
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
919 PM CDT TUE MAY 8 2018

SDC009-067-125-135-090230-
/O.CON.KFSD.SV.W.0022.000000T0000Z-180509T0230Z/
Bon Homme SD-Yankton SD-Turner SD-Hutchinson SD-
919 PM CDT TUE MAY 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR EASTERN BON HOMME...YANKTON...SOUTHERN TURNER AND SOUTHEASTERN
HUTCHINSON COUNTIES...

At 919 PM CDT, severe thunderstorms were located along a line
extending from near Mayfield to near Lewis And Clark State Recreation
Area, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Mayfield around 925 PM CDT.
  Yankton and Irene around 930 PM CDT.

Other locations impacted by these severe thunderstorms include
Lesterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 9777 4287 9783 4285 9788 4289 9797
      4325 9759 4319 9701 4308 9712 4308 9716
      4305 9716 4286 9736 4287 9741 4285 9744
      4286 9750 4285 9758 4286 9762 4284 9769
TIME...MOT...LOC 0219Z 287DEG 24KT 4313 9735 4288 9761 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
413 
WWUS53 KFSD 090224
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
924 PM CDT TUE MAY 8 2018

SDC009-067-125-135-090233-
/O.EXP.KFSD.SV.W.0022.000000T0000Z-180509T0230Z/
Bon Homme SD-Yankton SD-Turner SD-Hutchinson SD-
924 PM CDT TUE MAY 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BON HOMME...YANKTON...
SOUTHERN TURNER AND SOUTHEASTERN HUTCHINSON COUNTIES WILL EXPIRE AT
930 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4285 9777 4287 9783 4285 9788 4289 9797
      4325 9759 4319 9701 4308 9712 4308 9716
      4305 9716 4286 9736 4287 9741 4285 9744
      4286 9750 4285 9758 4286 9762 4284 9769
TIME...MOT...LOC 0223Z 287DEG 24KT 4312 9732 4287 9758 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:59 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 8, 6:59 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
659 PM CDT Tue May 8 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 246 PM CDT Tue May 8 2018

Showers and thunderstorms will continue to develop this afternoon
and evening. A shortwave trough with multiple bands of enhanced
vorticity is providing the forcing and focus for lift with this
system. There will be two primary areas of thunderstorm activity
this afternoon.

1) Isolated strong to severe storms are possible along and east of
Hwy 60 roughly from Sioux City, IA to Windom, MN. It's in this area
where southerly winds and increased moisture transport is present.
CAPE values will be in the 1000 J/kg range, with models showing
about 30 kts of 0-6 km shear. These values are on the low end for
sustaining strong, rotating updrafts, but despite marginal
parameters, isolated strong thunderstorms are possible.

2) Cold air advection associated with the core of the shortwave will
create enough instability for single cell thunderstorms north of I-
90 as it moves east through the evening and early overnight hours.
Limited shear will keep these showers and thunderstorms on the weak
side, but scattered lightning is still possible.

After midnight, forcing for ascent quickly wanes, as do showers.
Temperatures on Wednesday will be similar to Tuesday, with highs
largely in the 70s. The large scale pattern will be northwesterly
flow, and a quick-moving shortwave embedded in the jet will bring
another round of showers/thunderstorms through the tri- state
area. With limited instability, none of these storms look to be
strong or severe at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 246 PM CDT Tue May 8 2018

Thursday is a bit cooler for areas north of I-90, with highs only in
the low 60s. The upper level ridge moving in from the west will
flatten as another shortwave moves over the region overnight into
Friday. Healthy moisture transport ahead of this system will cause
it to be a decent rain producer, with 0.5 to 1.0 inch rain amounts
looking to be common. Additionally, those along and southwest of the
Missouri River will see another marginally favorable setup for
strong thunderstorms.

Active weather with periods of rain and thunderstorms will continue
for the weekend into early next week. A longwave trough will deepen
over the Rockies, allowing periodic shortwaves to move through the
Northern Plains. No prolonged dry periods are forecast, but 1)
Friday afternoon into Saturday morning, and 2) Monday currently look
to be the driest periods. If seeking out dry weather, keep tabs
on updates to the forecast, as shortwave troughs are notorious for
shifting their timing this far out. It's worth noting that none
of these rounds of showers over the weekend into early next week
currently look to bring strong thunderstorms or large amounts of
rain.

Temperature-wise, Saturday is forecast to be cool, running about 5
to 10 degrees below average. Sunday's temperatures look close to
normal (mid 60s), and next Monday and Tuesday are quite warm, with
afternoon highs in the upper 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 658 PM CDT Tue May 8 2018

Scattered storms will move across the region this evening,
followed by areas of MVFR-locally IFR ceilings early Wednesday
morning. Potential for storms and lower ceilings greater at KHON
and KFSD than at KSUX. Any low stratus expected to decrease in
coverage by mid-late Wednesday morning, as increasing northwest
winds mix out the shallow moisture layer.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...JH
Hazardous weather outlook, May 8, 4:24 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
424 PM CDT Tue May 8 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-092130-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
424 PM CDT Tue May 8 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Thunderstorms may redevelop across the area this afternoon and
evening. An isolated storm could become severe with hail to the
size of quarters and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 8, 7:56 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT TUE MAY 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             5 S CARTHAGE            44.10N 97.71W
05/08/2018  E1.00 INCH       MINER              SD   TRAINED SPOTTER

            PILES OF HAIL UP TO ABOUT 6 INCHES DEEP.
            MOST HAIL WAS SMALL, BUT SOME AS BIG AS
            QUARTERS.

&&

TRM
Local storm report, May 8, 8:24 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT TUE MAY 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TORNADO          3 NW VILAS              44.04N 97.63W
05/08/2018                   MINER              SD   TRAINED SPOTTER

&&

TRM
Local storm report, May 8, 8:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
834 PM CDT TUE MAY 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             5 N DE SMET             44.46N 97.55W
05/08/2018  E0.88 INCH       KINGSBURY          SD   TRAINED SPOTTER

            HEAVY RAIN AND NICKEL SIZED HAIL.

&&

TRM
Local storm report, May 8, 8:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT TUE MAY 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             SPIRIT LAKE             43.42N 95.11W
05/08/2018  M0.88 INCH       DICKINSON          IA   TRAINED SPOTTER

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:45 PM CDTSevere Thunderstorm WarningFSDKingsbury, Miner30 min
May 8, 8:07 PM CDTTornado WarningFSDKingsbury, Miner38 min
May 8, 8:11 PM CDTSevere Thunderstorm WarningFSDKingsbury34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.